Montana, 2011

Winter Storm in Montana, December 3 to 4, 2011

December 3 to 4, 2011 · NWS TFX · 4 events in 4 counties and zones

A weather disturbance brought Pacific moisture and subsequent snow to portions of North Central Montana. Snow amounts over a foot were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A weather disturbance brought Pacific moisture and subsequent snow to portions of North Central Montana. Snow amounts over a foot were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 3, 5:55 PM MST, 5 minutes earlier.

Area forecast discussion, Dec 3, 5:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MST SAT DEC 3 2011

UPDATE TO AVIATION

.DISCUSSION...

TONIGHT THROUGH MONDAY...UNSETTLED NNW FLOW ALOFT WILL BRING A
SHORTWAVE ORIGINATING IN THE YUKON SOUTH ALONG THE ROCKIES AND INTO
MT TONIGHT WITH SURFACE LOW PRESSURE...NOW DEVELOPING OVER CENTRAL
ALBERTA...TRACKING SE INTO NE MT BY MORNING WITH COLD HIGH PRESSURE
FILLING IN BEHIND THROUGH THE DAY SUNDAY. FLOW ALOFT BECOMES
INCREASINGLY MOIST AND DIFFLUENT THIS EVENING WITH ADDITIONAL LIFT
FROM AN INCOMING UPPER LEVEL JET ALLOWING FOR THE DEVELOPMENT OF
WIDESPREAD SNOW OR SNOW-SHOWERS ACROSS MUCH OF THE FORECAST AREA
THROUGH THIS EVENING. FOCUS FOR MOST WIDESPREAD AND HEAVIEST SNOW
WILL BE OVER CENTRAL MT WHERE PREVIOUSLY MENTIONED DYNAMICS COMBINE
WITH SOMEWHAT UNSTABLE UPSLOPE NNW FLOW OVER THE LITTLE BELTS AND
NEARBY FOOTHILLS. BEST LIFT MOVES OFF TO THE SE SUNDAY MORNING...BUT
CONTINUED MOIST LOW LEVELS AND UPSLOPE FLOW WILL LIKELY CONTINUE TO
SQUEEZE OUT SNOW OVER THE CENTRAL AND SW MT MTN RANGES THROUGH EARLY
SUNDAY AFTERNOON. COLDER AIR FILTERS IN THROUGH THE DAY SUNDAY WITH
TEMPERATURES LIKELY REMAINING STEADY OR SLOWLY FALLING IN THE
AFTERNOON AND THIS COMBINED WITH GUSTY NW WINDS WILL CREATE WIND
CHILLS NEAR ZERO OR JUST ABOVE FOR MANY AREAS. COLD SURFACE HIGH
SLIDES SE ACROSS THE STATE SUNDAY NIGHT WITH EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA SEEING TEMPS FALL TO NEAR OR BELOW
ZERO WHILE DEVELOPING SW WINDS AROUND THE BACK SIDE OF THE HIGH WILL
LIKELY KEEP AREAS ALONG THE EAST SLOPES FROM GETTING AS COLD. UPPER
RIDGE BRINGS WARMING ALOFT ON MONDAY WITH DOWNSLOPE WINDS BRINGING
WARMING TO WESTERN PORTIONS OF THE PLAINS WHILE COLDER AIR WILL
LIKELY REMAIN LOCKED IN SW MT VALLEYS AND POTENTIALLY ALONG THE MILK
RIVER VALLEY AS WELL. HOENISCH

MONDAY NIGHT THROUGH SATURDAY NIGHT...MAINLY DRY CONDITIONS ARE
EXPECTED AT THE START OF THE FORECAST PERIOD AS A RIDGE OF HIGH
PRESSURE BUILDS OVER THE WESTERN U.S. NORTHWESTERLY FLOW RETURNS TO
THE AREA BY WEDNESDAY BEFORE OUR NEXT STORM SYSTEM ARRIVES BY
MID-WEEK. MODELS SEEM TO BE IN BETTER AGREEMENT TONIGHT REGARDING A
BACKDOOR COLD FRONT THAT WILL BRING MOISTURE AND A BRIEF INTRUSION
OF COLD TEMPERATURES. THIS FRONT SHOULD MOVE INTO NORTHERN MONTANA
WEDNESDAY EVENING AND THEN INTO CENTRAL MONTANA WEDNESDAY NIGHT.
WHILE IT IS STILL SLIGHTLY EARLY TO PINPOINT SNOWFALL AMOUNTS ACROSS
THE AREA...MODELS HINT AT A FASTER MOVING SYSTEM WITH LIGHTER QPF
AMOUNTS SO AT THIS TIME AM NOT EXPECTING A SIGNIFICANT SNOW EVENT.
BEST CHANCES FOR HEAVY SNOWFALL WILL BE IN THE
MOUNTAINS...PARTICULARLY THE RANGES IN CENTRAL MONTANA. A MUCH
COLDER AIRMASS WILL DESCEND OVER THE AREA BEHIND THE FRONT BEGINNING
WEDNESDAY AND CONTINUING THROUGH FRIDAY WITH HIGH TEMPERATURES AT
LEAST 15 TO 20 DEGREES BELOW SEASONAL AVERAGES. BY NEXT
WEEKEND...MODELS SUGGEST ANOTHER SYSTEM IMPACTING THE AREA WITH
TEMPERATURES RETURNING TO SEASONAL LEVELS. MLV

&&

.AVIATION...
UPDATED 0055Z.
A DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL BRING DETERIORATING
CONDITIONS TO NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA
THROUGH AROUND 08Z. THE AREA WILL REMAIN MOSTLY VFR INITIALLY...BUT
LIGHT SNOW WILL BRING OCCASIONAL MVFR CONDITIONS AND MOUNTAIN
OBSCURATION TO THE AREA THROUGH AROUND 03Z. THEN FROM 03Z THROUGH
09Z...LOW MVFR/HIGH IFR CONDITIONS AND MOUNTAIN OBSCURATION WILL
BECOME MORE WIDESPREAD AS WINDS BECOME MORE NORTHERLY AND INCREASE
BEHIND A CANADIAN COLD FRONT...WHILE OCCASIONAL LIFR CONDITIONS WILL
BE POSSIBLE WITH HEAVIER SNOW. THE DISTURBANCE WILL EXIT THE AREA ON
SUNDAY. CONDITIONS WILL GRADUALLY IMPROVE AND WINDS WILL DECREASE
FROM THE NORTH...BEGINNING FROM THE CANADIAN BORDER AROUND 12Z AND
CONTINUING THROUGHOUT THE DAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  16  17   6  30 /  80  70  10   0
CTB  12  19   7  35 /  60  40   0   0
HLN  17  22   0  16 /  80  60  10   0
BZN  15  23 -15  13 /  80  60  10   0
WEY   2  18 -25  12 /  70  60  10   0
DLN  12  20  -8  18 /  50  50   0   0
HVR  15  16  -3  24 /  50  30  10   0
LWT  14  16  -1  28 / 100  90  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR ELEVATIONS
BELOW 5000 FEET FOR CASCADE...JUDITH BASIN...MEAGHER.

WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR ELEVATIONS ABOVE
5000 FEET FOR CASCADE...JUDITH BASIN...MEAGHER.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FERGUS.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 3, 5:56 AM MST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MST SAT DEC 3 2011

MTZ012-050-054-041300-
CASCADE-JUDITH BASIN-MEAGHER-
556 AM MST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR ELEVATIONS ABOVE 5000 FEET
BEGINNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH REMAINS IN EFFECT FOR ELEVATIONS ABOVE 5000
FEET THROUGH SUNDAY EVENING.

A WEATHER SYSTEM WILL BRING SNOW AND COLDER TEMPERATURES ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>011-013>015-044>049-051>053-055-041300-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-FERGUS-JEFFERSON-BROADWATER-GALLATIN-
556 AM MST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEATHER SYSTEM WILL BRING SNOW AND COLDER TEMPERATURES ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Jefferson

When
December 3, 6:00 PM MST to December 4, 6:53 PM MST
Where
Jefferson forecast zone
Reported by
Mesonet

A winter storm dropped fourteen inches of snow at Clancy 10SE (the Tizar Basin SNOTEL site - elevation 6880 feet).

Winter Storm, Cascade

When
December 3, 6:00 PM MST to December 4, 6:53 PM MST
Where
Cascade forecast zone
Reported by
Public

Ten inches of snow fell at Neihart 1SE.

Winter Storm, Judith Basin

When
December 3, 6:00 PM MST to December 4, 6:53 PM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Nine inches of snow fell at Monarch 5SE.

Winter Storm, Meagher

When
December 3, 6:00 PM MST to December 4, 6:53 PM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Twelve inches of snow fell at Neihart 21W.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355281, 355283, 355285, 355287.